Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

July 20, 2017Fulton County, Marshall County, Starke County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 20, 2017, 10:22 AM EDT for Fulton County, Marshall County, Starke County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 10:22 AM EDT (14:22 UTC)
Expired
Jul 20, 2017, 10:45 AM EDT
In force
23 min
Issued by
NWS Northern Indiana

Counties Fulton County, IN, Marshall County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS83 KIWX 201422
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1022 AM EDT THU JUL 20 2017

INZ012>015-201445-
Marshall-Fulton-Pulaski-Starke-
1022 AM EDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FULTON...NORTHERN
PULASKI...STARKE AND WESTERN MARSHALL COUNTIES...

At 1021 AM EDT/921 AM CDT/, a strong thunderstorm was located near 
North Judson, or near Knox, moving east at 40 mph. 

Winds in excess of 40 mph are possible with this storm. Torrential 
rainfall is also occurring with this storm, and may cause localized 
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Plymouth, Rochester, Knox, Winamac, North Judson, Argos, Culver,
Hamlet, Koontz Lake, Walnut, Oak Grove, Ripley, Monterey, Leiters
Ford, Beardstown, Ober, Denham, Brems, Tyner and Hibbard.

LAT...LON 4139 8671 4144 8619 4105 8618 4105 8687
TIME...MOT...LOC 1421Z 264DEG 44KT 4122 8669 

$$

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:52 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 6:52 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
652 AM EDT Thu Jul 20 2017

.SYNOPSIS...
Issued at 415 AM EDT Thu Jul 20 2017

There is a chance for thunderstorms from today through Sunday
before cooler and drier air arrives for next week. Severe weather
will remain possible with damaging winds and heavy rainfall as
the primary concerns. Meanwhile it will also be very hot and humid
through Saturday. Heat indices today could reach 100 to 105 for a
brief period in the afternoon if clouds dissipate. Actual high
temperatures today will generally be in the upper 80s to around 90
and lows tonight will be in the upper 60s to lower 70s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 415 AM EDT Thu Jul 20 2017

Complex forecast unfolding in the short term period with respect to
both convection and potential heat this afternoon. Initial MCS that
moved in late last evening has left behind an impressive MCV that
was rotating through the area early this morning. Bulk of associated
pcpn has ended but this feature did push a composite outflow south
of the local area. This complicates remainder of forecast given
expected upstream MCS remnants which will approach near or after
12z.

Surface Ts/Tds have dropped into the upper 60s behind initial
outflow early this morning and not handled well by short term
consensus blends. Expecting light winds to recover through
daybreak coming back to southwest which will aid in recovering of
Tds this morning. Upstream convection will be making a push
southeast from WI to NW IN this morning but likely weakening after
daybreak. CAMs have struggled with first MCS but have been rather
consistent on this next wave making it into NW CWA after 12z.
Latest 06z HRRR has a decent handle on ongoing convection and
basically followed this run for PoPs with some blending of
neighbors given uncertainty further south and east. CAPE has been
scoured behind initial wave and with nocturnal cooling but deep
layer shear has increased with stronger winds aloft pushing in.
Overall severe threat looks low with this morning decaying MCS but
locally heavy rainfall possible with PWATS near 2 inches and deep
warm layer.

Cloud cover and delayed recovering of Tds should keep temps in the
upper 70s to low 80s  through mid morning. Expecting a spike in both
once MCS begins to fall apart and cloud cover thins by afternoon.
Highs will be very dependent on how fast cloud cover dissipates
but still looks like most areas will reach the upper 80s and
southwest could reach 90 with sun this afternoon and a quick
recovery. Dew points will be well into the 70s and heat indices
could reach 100F to 105F if the higher max Ts are reached. With
the uncertainty from cloud cover and pcpn and only a short window
for heat advisory criteria this afternoon, have held off on any
advisories but will defer to day shift for monitoring and possible
late morning issuance if needed. Will continue to highlight in
HWO.

Another round of convection and possible severe weather cannot be
ruled out for later this afternoon and evening. Various model
solutions indicate another convectively enhanced short wave
possible with surface boundary bisecting the area. Best chances
look to be near or south of US 30 corridor anywhere from late
afternoon into mid evening but again dependent on recovery and
destabilization this afternoon along with upstream wave. Heavy
rainfall continues to be a concern with high moisture content and
isolated damaging winds will be the primary severe hazard.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 415 AM EDT Thu Jul 20 2017

The general trend of models is to meander a surface boundary
across the local area through late Saturday before finally
pushing this feature south with relatively cooler and drier air
invading for late in the weekend and next week. The problems are
before that with how convection and severe chances will play out
along with heavy rainfall potential.

As has been the case this season yet another boundary will become
quasistationary over the region and numerous convectively enhanced
short waves will ride stronger flow aloft along this boundary.
Questions on exact location of this front and where stronger and
deeper convection will develop remain but models have maintained
some continuity with large scale features so inclined to stay close
to previous forecast and latest blends. Best chances still look to
be Friday night into Saturday morning across the north with a
strong wave and another good low level jet. High theta E air looks
to be advected into the area over boundary with PWATs around 2"
so it really is not a question of if it will develop but where.
Latest blends push northern half of area into likely PoP category
and think this is reasonable given the rather persistent signals
with front hanging over the central or southern forecast area.
Damaging winds and heavy rainfall/flooding remain the primary
concerns with little change in synoptic conditions. Of course any
composite outflow boundaries or MCVs could throw a wrench in
entire forecast and will need to be monitored. Will keep a severe
mention in HWO along with heavy rainfall and local flooding
potential given antecedent wet conditions. The high dew point air
will remain in place near and south of the large scale boundary
and temps will be dependent on this front and clouds as well. Very
muggy conditions expected but apparent temps will be difficult
given convective cloud debris. Mid to upper 80s likely with run
at 90 still possible Friday and Saturday for afternoon apparent
temps near 100F through this period.

Primary front to push south of area late Sat night or early Sunday
morning. Secondary front and mid level trough will bring a small
chance for thunderstorms Sunday afternoon with steepening lapse
rates. Cooler and drier air then expected next week with another
wave possible late.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 646 AM EDT Thu Jul 20 2017

More storms were racing southeast across northeast IL and should
reach northwest Indiana/SBN terminal near the start of the TAF
period. This activity should weaken later this morning before more
storms eventually redevelop later today. The timing of these
afternoon storms was still quite uncertain, so just placed a VCTS
in both terminals for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 20, 4:45 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
445 AM EDT Thu Jul 20 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
445 AM EDT Thu Jul 20 2017 /345 AM CDT Thu Jul 20 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a good chance of thunderstorms this morning, especially over
northwest Indiana and southwest lower Michigan. Widespread severe
weather is not expected but a few of the storms may be strong.
Locally heavy rain is also possible.

It will be very warm and humid today. Heat indices could briefly
reach 100 to 105 this afternoon but will be dependent on how fast
clouds dissipate.

Thunderstorms may develop again late this afternoon and evening with
the potential of an isolated strong to severe thunderstorm and heavy
rainfall. Localized flooding will be a possibility with any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of thunderstorms are possible Friday through Sunday.
Strong thunderstorms and isolated severe weather along with heavy
rainfall remain possible during this period with the best chances
focused on Friday night and Saturday morning. Flooding will be
possible during this period as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Saturday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-210845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
445 AM EDT Thu Jul 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. Conditions
hazardous to small craft are likely in and near any thunderstorms.
Mariners should pay close attention to changing weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of thunderstorms are possible Friday through Sunday.
Widespread severe weather is not expected at this time but the best
chance for stronger storms with gusty wind potential is Friday night
into Saturday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 20, 10:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1022 AM EDT THU JUL 20 2017

INZ012>015-201445-
Marshall-Fulton-Pulaski-Starke-
1022 AM EDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FULTON...NORTHERN
PULASKI...STARKE AND WESTERN MARSHALL COUNTIES...

At 1021 AM EDT/921 AM CDT/, a strong thunderstorm was located near
North Judson, or near Knox, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Plymouth, Rochester, Knox, Winamac, North Judson, Argos, Culver,
Hamlet, Koontz Lake, Walnut, Oak Grove, Ripley, Monterey, Leiters
Ford, Beardstown, Ober, Denham, Brems, Tyner and Hibbard.

LAT...LON 4139 8671 4144 8619 4105 8618 4105 8687
TIME...MOT...LOC 1421Z 264DEG 44KT 4122 8669

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:04 PM EDTSpecial Marine WarningIWX116 min
Jul 19, 11:47 PM EDTSpecial Weather StatementIWXLaPorte, Pulaski, Starke, White58 min
Jul 19, 11:54 PM EDTSpecial Marine WarningIWX96 min
Jul 20, 12:02 AM EDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke43 min
Jul 20, 12:45 AM EDTSpecial Weather StatementIWXCass, Fulton, Kosciusko, Marshall, Miami60 min
Jul 20, 1:46 AM EDTSpecial Weather StatementIWXAdams, Allen, Blackford, DeKalb, Grant, Huntington and 5 more44 min
Jul 20, 10:34 AM EDTSpecial Weather StatementIWXCass, Pulaski26 min
Jul 20, 10:52 AM EDTSpecial Weather StatementIWXFulton23 min
Jul 20, 10:55 AM EDTSpecial Weather StatementIWXCass35 min
Jul 20, 11:19 AM EDTSpecial Weather StatementIWXKosciusko26 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.